Kansas, 2012

Hail in Kansas, May 29, 2012

May 29, 2012 · NWS ICT · 6 events in 3 counties and zones

00 inch in South-Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Hail ranged from 0.75 to 1.00 inch in South-Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 29, 5:20 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 29, 5:20 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT TUE MAY 29 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN HAZARD: STRONG THUNDERSTORMS TONIGHT-WEDNESDAY.

WILL KEEP A VCTS MENTION THIS EVENING ROUGHLY ALONG/SOUTH OF
HIGHWAY 54 AFFECTING ICT AND CNU TAFS. STRONG OUTFLOW WINDS AND
HAIL WILL BE POSSIBLE NEAR ANY STORMS THIS EVENING. ALTHOUGH
HIGHER PROBABILITIES WILL EXIST IN OKLAHOMA...A FEW STRONG STORMS
COULD DEVELOP IN SOUTH CENTRAL/SOUTHEAST KS THIS EVE AS WEAK
IMPULSE TRACKS EASTWARD OUT OF THE 4 CORNERS REGION. ANOTHER
DISTURBANCE WILL TRACK SOUTHEASTWARD OUT OF THE ROCKIES
WEDNESDAY...AND SHORT TERM MODEL DATA SUGGESTS A POTENTIALLY MORE
WIDESPREAD COVERAGE WITH THIS FEATURE ANYTIME FROM LATE MORNING
INTO THE AFTERNOON/EVENING. WILL INCLUDE VCTS MENTION AT THIS TIME
AND PROVIDE BETTER TIMING DETAILS IN LATER TAFS.

JMC

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT TUE MAY 29 2012/

DISCUSSION...

MAIN FORECAST CONCERNS WILL BE CHANCE FOR SEVERE STORMS THIS EVENING
AND AGAIN ON WED.  THEN COOLER/DRIER AIR FOR THU AND FRI.

TONIGHT:
CURRENT SFC ANALYSIS SHOWS LOW LEVEL MOISTURE PROFILES JUST TO THE
SW OF THE FORECAST AREA IN NW OK BECOMING VERY UNSTABLE...WITH
VISIBLE SATELLITE SHOWING CU FIELD INCREASING JUST TO OUR SOUTH AND
WEST. LOW LEVEL MOISTURE RETURN AND UNSTABLE AIRMASS HAS BEEN SLOW
TO RETURN TO SOUTH CENTRAL KS AT THIS TIME...WITH WARM FRONTAL
BOUNDARY CURRENTLY LOCATED ALONG THE SRN ROW OF COUNTIES IN SOUTH
CEN KS.  WILL HAVE TO KEEP ANY EYE ON THIS SRN ROW OF COUNTIES...AS
THIS AREA IS BECOMING UNCAPPED...SO ANY INCREASE IN SFC MOISTURE MAY
LEAD TO SUPERCELL STORMS DEVELOPING SW OF KICT. IF A STORM CAN
DEVELOP INTO SOUTH CEN KS...BULK SHEAR OF 50 KTS AND MLCAPE REACHING
1500-2000 J/KG...ANY STORM THAT DEVELOPS HAS THE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ALSO A SMALL WINDOW OF
OPPORTUNITY FOR A TORNADO WITH A DOMINATE SUPERCELL...AS DIRECTIONAL
SHEAR LOOKS FAVORABLE FOR A TORNADO CHANCE INITIALLY...BEFORE STORMS
EVOLVE INTO A PROGRESSIVE MESOSCALE CONVECTIVE SYSTEM (MCS) MOVING
SOUTH-SOUTHEAST INTO OK.

WED-WED NIGHT:
A MORE COMPLICATED SEVERE WEATHER SETUP WILL OCCUR ON WED...AS THE
WARM FRONTAL BOUNDARY SHIFTS A LITTLE FURTHER NORTH OVER CEN KS...
WITH WARM ADVECTION OVERRUNNING THIS BOUNDARY ONGOING EARLY ON WED.
THIS WILL PROBABLY LEAD TO ELEVATED CONVECTION DURING THE VERY EARLY
MORNING HOURS ON WED JUST TO THE NW OF CEN KS AS A MORE VIGOROUS
SHORTWAVE APPROACHES NW KS.

SOME UNCERTAINTY ON HOW THIS MORNING CONVECTION WILL IMPACT SEVERE
CHANCES FOR WED AFTN...AS THIS CONVECTION MAY PROPAGATE SE INTO
SOUTH CENTRAL KS AND BECOME MORE SFC BASED FOR THE EARLY AFTERNOON
HOURS...AS THE CONVECTION RUNS INTO BETTER SFC BASED INSTABILITY.
EXPECTING MORE ROBUST BULK SHEAR VALUES ON WED AFTN...AS THIS
SHORTWAVE MOVES EAST-SOUTHEAST WITH THE NAM/WRF SHOWING BULK SHEAR
VALUES INCREASING TO 60-65 KTS. THIS ALONG WITH AN UNSTABLE AIRMASS
AGAIN SITUATED ALONG AND SOUTH OF A KHUT-KICT-KPPF LINE. WITH THIS
UNSTABLE AIRMASS AND INCREASING SHEAR...SPC MODERATE RISK LOOKS
REASONABLE FOR WED AFTN. A LITTLE CONCERNED THAT MODERATE RISK MAY
NEED TO BE ADJUSTED A LITTLE FURTHER NORTHEAST.

INITIAL SFC BASED CONVECTION ON WED AFTN CERTAINLY LOOKS LIKE HP
SUPERCELLS GIVEN AMOUNT OF MOISTURE AND SHEAR PROFILES...BUT COULD
SEE THIS CONVECTION CONGEAL OR BECOME OUTFLOW DOMINATE BY LATE
AFTERNOON/EVENING...WHICH COULD LEAD THIS CONVECTION BECOMING A
PROGRESSIVE DAMAGING WIND MCS ACROSS SRN KS BY LATE WED
AFTERNOON/EVENING...AS IT PROGRESSES SOUTH-SOUTHEAST.

THU-SAT:
WILL SEE MOST OF THE WED NIGHT CONVECTION PUSH SOUTH INTO OK EARLY
ON THU.  BUT MAIN SHORTWAVE OVER NEB IS EXPECTED TO DROP SOUTHEAST
ACROSS ERN KS FOR THU AFTERNOON. LINGERING LOW LEVEL MOISTURE AND
STEEP LAPSE RATES COULD LEAD A FEW DIURNAL STORMS ACROSS ERN KS FOR
THU...SO WILL KEEP POPS IN THIS AREA. THE MAIN CHANGE FOR THU WILL
BE COOLER/DRIER AIR EXPECTED TO FILTER IN FOR THU AFTN/EVENING.
THIS WILL LEAD TO TEMPS ALMOST 10 DEGREES BELOW NORMAL FOR THU INTO
FRI.

WILL SEE A GRADUAL WARMING TREND ON SAT...AS SFC FLOW QUICKLY COMES
BACK AROUND TO THE SOUTHWEST AS UPPER FLOW STAYS OUT OF THE NW.
THIS RETURN FLOW COULD LEAD TO A CHANCE OF SOME WARM
ADVECTION/ELEVATED CONVECTION LATE FRI NIGHT INTO EARLY ON SAT.  SO
WILL ADD A POP FOR THIS CHANCE.

REST OF THE EXTENDED:
MEDIUM RANGE MODELS SUGGEST THE WARMING TREND WILL CONTINUE FOR THE
REST OF THE WEEKEND INTO THE BEGINNING OF NEXT WEEK...AS THE UPPER
FLOW BECOMES MORE ZONAL. THIS WILL LEAD TO SFC TEMPS AGAIN CLIMBING
INTO THE LOW 90S FOR MOST OF CENTRAL AND SOUTH CENTRAL KS FOR SUN
THRU TUE.

WILL ALSO GRADUALLY INCREASE POPS FOR SUN THRU TUE...AS BOTH THE GFS
AND ECMWF SHOW A WEAK FRONTAL BOUNDARY BEGINNING TO SLOWLY SINK
ACROSS THE REGION FOR THIS TIME FRAME.

KETCHAM

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

LIGHT NORTHEAST WINDS ARE EXPECTED TO BECOME MORE EASTERLY WITH
WIDELY SCATTERED THUNDERSTORMS ANTICIPATED ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS AFTER 21Z. SOME OF THE STORMS MAY BECOME
SEVERE BUT DUE TO THE WIDELY SCATTERED NATURE WILL LIMIT KHUT AND
KICT OT VCTS BETWEEN 21Z-02Z. NOCTURNAL THUNDERSTORMS MAY DEVELOP
ACROSS CENTRAL KANSAS LATE IMPACTING KRSL POSSIBLE KHUT AND KICT
TOWARD MORNING ON WED WITH ADDITIONAL CHANCES FOR DEEP MOIST
CONVECTION WEDNESDAY AFTERNOON.

MWM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  81  59  72 /  40  60  70  10
HUTCHINSON      59  79  56  71 /  20  60  60  10
NEWTON          58  79  55  70 /  20  50  70  10
ELDORADO        59  79  57  71 /  30  40  70  20
WINFIELD-KWLD   63  83  62  73 /  60  60  70  20
RUSSELL         56  76  53  68 /  20  60  60  10
GREAT BEND      56  77  55  70 /  10  60  60  10
SALINA          57  77  57  68 /  20  40  60  10
MCPHERSON       58  78  55  70 /  20  50  60  10
COFFEYVILLE     63  82  63  74 /  50  30  70  40
CHANUTE         60  79  62  72 /  30  20  70  50
IOLA            59  78  61  70 /  30  20  70  50
PARSONS-KPPF    62  81  63  73 /  40  30  70  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 29, 5:27 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT TUE MAY 29 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302330-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
627 PM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS THIS EVENING. LARGE HAIL UP TO 2 INCHES IN
DIAMETER ALONG WITH DAMAGING WINDS WILL BE THE PRIMARY
THREATS...ALTHOUGH A TORNADO CANNOT BE RULED OUT...ESPECIALLY
THROUGH THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME ELEVATED THUNDERSTORMS ARE POSSIBLE DURING THE EARLY MORNING
HOURS ON WEDNESDAY ACROSS PORTIONS OF CENTRAL KANSAS. A FEW STRONG
STORMS MAY DEVELOP WITH DIME SIZE HAIL THE MAIN THREAT.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED WEDNESDAY
AFTERNOON AND EVENING...MAINLY SOUTHWEST OF A LINE EXTENDING FROM
RUSSELL TO MCPHERSON TO CHANUTE...AS A STRONG UPPER LEVEL
DISTURBANCE APPROACHES FROM THE NORTHWEST. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS. A TORNADO CANNOT BE RULED
OUT...ESPECIALLY WEDNESDAY AFTERNOON ACROSS SOUTH CENTRAL KANSAS.

A FEW THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON OVER THE
EASTERN HALF OF KANSAS...BUT STRONG OR SEVERE STORMS ARE NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING OVER SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. SPOTTERS MAY ALSO BE NEEDED
AGAIN ON WEDNESDAY AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK/MWM/KETCHAM

In the hours before

Special weather statement, May 29, 4:56 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT TUE MAY 29 2012

KSZ091-292330-
HARPER-
556 PM CDT TUE MAY 29 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MANCHESTER...OR 10 MILES SOUTH OF
ANTHONY...AND MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

&&

LAT...LON 3709 9829 3729 9781 3700 9781 3699 9821
TIME...MOT...LOC 2256Z 239DEG 19KT 3703 9808

BILLINGS

The radar

The Vance AFB radar (KVNX), 55 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Sumner

When
May 29, 6:28 PM CST to 6:29 PM CST
Where
Sumner County, 1.49 mi SSW of Caldwell
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.010, -97.610

Hail, Sedgwick

When
May 29, 10:01 PM CST to 10:02 PM CST
Where
Sedgwick County, 1.76 mi SW of Park City
Measured
1 in hail
Reported by
Public
Coordinates
37.780, -97.340

Hail, Sedgwick

When
May 29, 10:09 PM CST to 10:10 PM CST
Where
Sedgwick County, 0.69 mi N of Valley Center
Measured
0.88 in hail
Reported by
Public
Coordinates
37.840, -97.370

Hail, Sedgwick

When
May 29, 10:16 PM CST to 10:17 PM CST
Where
Sedgwick County, Park City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.800, -97.320

Hail, Marion

When
May 29, 10:17 PM CST to 10:18 PM CST
Where
Marion County, 0.88 mi SE of Lincolnville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.490, -96.960

Hail, Sedgwick

When
May 29, 10:20 PM CST to 10:21 PM CST
Where
Sedgwick County, Kechi
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.800, -97.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384524, 384525, 384526, 384527, 384528, 384529.